Medical questions & health advice by licensed doctors
"Why do I get a red rash on my scalp and bridge of nose periodically?"
I use a CPAP machine with a full face mask and 4 point headstrap, every night. Every couple of days parts my scalp and bridge of nose will turn red and become itchy. Several days after this, the itchy patches will become flakey, and appear as though I have incredible dandruff. I'm taking depression medication, high blood pressure and cholesterol meds, and a multi-vitamin. I have had this problem ever since I've started using the CPAP machine in the military (about 7 years total).Should I consult an allergist or a dermatologist?
Given that the reaction is exactly in the distribution of your mask, I would suggest that you speak either with the company that provides your CPAP machine, or the doctor that is currently managing your care and the use of the CPAP. It is quite likely that the mask that you are using is causing the irritation. The company that provides the machine can either adjust your mask as needed, or provide a new face piece that might be able to alleviate your symptoms.
See a doctor who can help
Find a Sleep medicine-specialists near you
It is possible that you do have a minor allergy to the plastic that is used, but unless you are having other allergic symptoms as well, a visit to an allergist would probably not be absolutely necessary given that there are other, simpler, things to try first. Using your CPAP machine is an excellent thing to do given a history of obstructive sleep apnea, as research continues to demonstrate the many risks of uncontrolled sleep apnea leading to cardiac and many other medical complications. There are also surgical options that are being perfected, and speaking to a head and neck surgeon (aka, ear-nose-and throat surgeon aka otolaryngologist) might be a good way to review some permanent treatment possibilities.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.